Skin Reactions

Other Skin Reactions

Radiation reactions

Radiation therapy often can cause the skin around the treatment area to turn red. This can be prevented by the daily application of a topical corticosteroid, such as mometasone, which will decrease itching and pain. If there are any blisters or open areas, your doctor may prescribe topical or oral antibiotics to prevent infection.

People receiving radiation for head and neck, breast, genital and rectal cancer are more susceptible to radiation skin reactions. The reactions may be even more severe if chemotherapy is being given at the same time (for example, cetuximab). In these cases, starting an oral antibiotic, such as doxycycline or minocycline, and a topical corticosteroid, such as mometasone, are the best ways to prevent a severe skin reaction.

Chemotherapy leaks

Some chemotherapy drugs given through veins or arteries can leak into the skin tissue. As a result, the cells in the skin tissue die. Other cancer drugs can cause veins and tissue underneath the skin cells to become inflamed, and others still can result in severe skin damage as well as ulcers and scar formation.

Most chemotherapies given through veins or arteries are capable of causing skin necrosis; of these medications, doxorubicin is one that also causes ulcers. Depending on the chemotherapy drug you are given, you may be given cold packs or heat packs to help in wound healing.

Excessive darkening of the skin

Drugs such as bleomycin, capecitabine and fluorouracil – as well as any rash – can cause a darkening in the skin. This dark discoloration may lead to itching and scratching, resulting in dark lines. Other medications, such as vinorelbine and daunorubicin, also cause excessive darkening of the skin, nails and the oral cavity.

Sunscreen use is always a must because even indoor lights can cause darkening. Oral antihistamines can decrease itching, and bleaching agents or oral corticosteroids applied on the skin can decrease melanin production and hyperpigmentation. The reaction slowly disappears once treatment is stopped.

Skin growths or bumps

Some drugs, including sorafenib (Nexavar) and vemurafenib (Zelboraf), can cause growths on the skin. Approximately 20 percent of people on these medications will develop small, wart-like growths on the upper body, including the face. While most of these are just of cosmetic importance, your doctor may need to burn or remove and biopsy them to make sure they are not a form of skin cancer. In any event, a dermatologist can easily remove these growths and they should not affect your health or ability to continue treatments.

 

Previous Next

 



Register Now! Sign Up For Our Free E-Newletter!

Read Inspiring Cancer Survivor Stories

Order Your Guides Here